Ohio, 2003Damaging Winds in Ohio, April 20, 2003
April 20, 2003 · NWS IWX · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 20, 1:10 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 20, 1:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
110 PM EST SUN APR 20 2003
CHALLENGES MAINLY WITH CONVECTIVE TRENDS THIS EVE AND THEN LINGERING
PCPN THROUGH TUESDAY.
WATCH CURRENT OVER ALL OF OUR INDIANA COUNTIES...WITH OHIO COUNTIES
LIKELY TO BE PLACED IN A LATER WATCH. TONIGHTS FORECAST WILL ROTATE
MAINLY AROUND TIMING OF CONVECTION...WITH LOCATIONS IN THE WEST PART
OF THE CWA LIKELY CLEAR OF ANY STORMS BEFORE SUNSET. EXPECTING ALL
ACTIVITY TO BE DONE BY LATE EVENING IN THE EAST. THEN JUST SOME
LINGERING SHOWERS BEHIND THE FRONT.
MONDAY THROUGH WEDS...
MODELS GENERALLY IN AGREEMENT ON KEEPING DEEP MSTR IN PLACE THROUGH
MONDAY NIGHT. WHILE LAPSE RATES NOT LOOKING AS IMPRESSIVE AS
PREVIOUS RUNS...ETA CU RULE DOES RANGE FROM -8 TO -10 AND WITH 500
MB TEMPS AROUND -20 AND SFC DEWPTS IN THE MID 40S...SHOWERS LOOK TO
BE POSSIBLE. WILL HOLD WITH 40 POPS ACROSS THE AREA FOR NOW.
CURRENT ZONES HAVE THIS HANDLED WELL. WITH A POCKET OF -4 TO -6 C
850 MB TEMPS MOVING INTO THE NORTH PART OF THE CWA MONDAY
NIGHT...FLURRIES WOULD BE A POSSIBLITY. QUESTION IS WILL THERE BE
ENOUGH LIFT TO STIR ANYTHING UP OR WILL IT END UP DRY. WILL KEEP 30
POPS FOR NOW IN THE EVENING WITH ONLY MENTION OF -RW...THEN GO
FLURRIES/SPRINKLES OVERNIGHT.
CLEARING TREND QUICKLY MOVES IN BASED ON NEW AND LAST MODEL RUNS OF
ETA/AVN WITH LOW LVL RHS QUICKLY DROPPING TUESDAY. HAVING A HARD
TIME WITH KEEPING PRECIP IN ON TUESDAY...BUT TO HOPEFULLY STOP FROM
LARGE FORECAST VARIANCES WILL KEEP CHC OF SPRINKLES/FLURRIES WEST
FOR THE AM AND ALL DAY EAST...WITH CLEARING SKIES WEST IN THE
AFTERNOON. CURRENT GRIDS ARE ALREADY PARTLY CLOUDY FOR TUES NGT INTO
WEDS AND THIS LOOKS GOOD.
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
FISHER/LASHLEY
Hazardous weather outlook, Apr 20, 5:14 AM EST, 10 hours 46 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST SUN APR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY. A FEW STORMS MAY BE SEVERE WITH
ISOLATED DAMAGING WINDS AND HAIL TO ONE INCH IN DIAMETER. THE
GREATEST LIKELIHOOD OF SEVERE WEATHER IS ALONG AND SOUTH OF ROUTE
30. THE MOST LIKELY TIME FRAME IS FOR STORMS TO INTENSIFY MIDDAY IN
INDIANA AND THEN SPREAD EASTWARD INTO NORTHWEST OHIO BY MID TO LATE
AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Apr 20, 2:05 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0205 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 2 N MONTEREY IN 0.75 IN HAIL
04/20/03 STARKE COVERING GROUND
WAMSLEYLocal storm report, Apr 20, 2:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0223 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0221 PM 1 N TOPEKA IN 0.75 IN HAIL
04/20/03 LAGRANGE
WAMSLEYSpecial weather statement, Apr 20, 3:07 PM EST, 53 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ080-081-202215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EST SUN APR 20 2003
...PORTIONS OF SEVERE THUNDERSTORM WATCH NUMBER 138 HAVE BEEN
CANCELLED...
...SEVERE THUNDERSTORM WATCH NUMBER 140 REMAINS IN EFFECT UNTIL 8 PM
EDT...
SEVERE THUNDERSTORM WATCH NUMBER 138 IS NO LONGER IN EFFECT FOR
SAINT JOSEPH...MARSHALL...FULTON...CASS...LAPORTE...STARKE...
PULASKI AND WHITE COUNTIES. THE THREAT FOR SEVERE WEATHER HAS ENDED
IN THESE COUNTIES.
SEVERE THUNDERSTORM WATCH NUMBER 138 REMAINS IN EFFECT FOR THE
REMAINDER OF NORTHERN INDIANA UNTIL 6 PM EST. SEVERE THUNDERSTORM
WATCH NUMBER 140 REMAINS IN EFFECT FOR BRANCH AND HILLSDALE
COUNTIES IN MICHIGAN UNTIL 8 PM EDT.
FISHER
Local storm report, Apr 20, 3:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0326 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM LITCHFIELD MI WIND DAMAGE
04/20/03 HILLSDALE 2 TREES AND POWERLINES
DOWN
WAMSLEYSpecial weather statement, Apr 20, 3:32 PM EST, 28 minutes before
INZ005>009-016>018-023>027-032>034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-202230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EST SUN APR 20 2003
...PORTIONS OF SEVERE THUNDERSTORM WATCH NUMBER 138 HAVE BEEN
CANCELLED...
...SEVERE THUNDERSTORM WATCH NUMBER 140 REMAINS IN EFFECT UNTIL 8 PM
EDT...
...SEVERE THUNDERSTORM WATCH NUMBER 141 REMAINS IN EFFECT UNTIL 10
PM EDT...
SEVERE THUNDERSTORM WATCH NUMBER 138 IS NO LONGER IN EFFECT FOR
ELKHART...KOSCIUSKO AND MIAMI COUNTIES IN INDIANA. THE THREAT FOR
SEVERE WEATHER HAS ENDED IN THESE COUNTIES.
SEVERE THUNDERSTORM WATCH NUMBER 138 REMAINS IN EFFECT FOR THE
REMAINDER OF NORTHERN INDIANA UNTIL 6 PM EST. SEVERE THUNDERSTORM
WATCH NUMBER 140 REMAINS IN EFFECT FOR BRANCH AND HILLSDALE
COUNTIES IN MICHIGAN UNTIL 8 PM EDT. SEVERE THUNDERSTORM WATCH
NUMBER 141 REMAINS IN EFFECT FOR NORTHWESTERN OHIO UNTIL 10 PM EDT.
FISHER
Local storm report, Apr 20, 3:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0341 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM N ORLAND IN WIND DAMAGE
04/20/03 STEUBEN TREE AND POWERLINES DOWN
WAMSLEYThunderstorm Wind, Allen
- When
- April 20, 4:00 PM EST
- Where
- Allen County, Lima
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.750, -84.100
Law enforcement reported tress and power lines down across the county with much of the damage in and around Lima. A large tree fell on a home and a car. The Lima High school which was under construction had damage to the roof.
Thunderstorm Wind, Putnam
- When
- April 20, 4:10 PM EST
- Where
- Putnam County, Ottawa
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.017, -84.050
Law enforcement reported trees and power lines down across the county.
Thunderstorm Wind, Henry
- When
- April 20, 4:30 PM EST
- Where
- Henry County, 5 mi NE of Napoleon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.433, -84.067
A roof was ripped off a horse bard and trees and power lines were down north and northeast of Napoleon. .
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, April 20, 20032 deaths · 1 event
- Hail and Damaging Winds in Ohio, April 20, 2003$145 million · 1.75 in hail · 12 events
- Flash Flooding and Hail in Tennessee, April 20, 20031 injured · $203,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, April 20, 2003$558,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Michigan, April 20, 2003$77,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Kentucky, April 20, 2003$106,000 · 1.75 in hail · 16 events
- Hail and Lightning Strike in Mississippi, April 20, 2003$150,000 · 0.75 in hail · 3 events
- Tornado and Hail in Kentucky, April 20, 2003$16,000 · F1 · 4 events
- Hail and Damaging Winds in Indiana, April 20, 2003$35,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Indiana, April 20, 2003$20,000 · 2 in hail · 18 events
- Hail and Damaging Winds in Ohio, April 20, 2003$20,000 · 55 kt wind · 12 events
- Tornado in Arkansas, April 20, 2003F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348912, 5348913, 5348914.